Skip to Main Content

PATIENT STORY

A 31-year-old woman with a history of seizure disorder notices increasing gum enlargement (Figure 42-1). She is unemployed and does not have dental insurance. She has not been to a dentist in at least 10 years. She brushes her teeth only once a day and does not floss at all. She has been on phenytoin (Dilantin) since early childhood, and this does prevent her seizures. You talk to her about dental hygiene and refer her to a low-cost dental clinic that cares for persons with limited resources.

FIGURE 42-1

Gingival overgrowth secondary to phenytoin (Dilantin) in a woman with epilepsy. (Reproduced with permission from Richard P. Usatine, MD.)

INTRODUCTION

Gingival overgrowth (hyperplasia) can be hereditary or induced as a side effect of systemic drugs, such as phenytoin, cyclosporine, or calcium channel blockers. Besides the cosmetic effect, it can make good oral hygiene more difficult to maintain.

SYNONYMS

Gingival hyperplasia, drug-induced gingival overgrowth (DIGO), hereditary gingival fibromatosis.

EPIDEMIOLOGY

  • The prevalence of phenytoin-induced gingival hyperplasia is estimated at 15% to 50% in patients taking the medication1,2 (Figures 42-1 and 42-2).

  • In patients receiving cyclosporine for more than 3 months, the incidence of gingival overgrowth (GO) can approach 70%3 (Figure 42-3).

  • The incidence of gingival hyperplasia has been reported as 10% to 20% in patients treated with calcium channel blockers in the general population.2

FIGURE 42-2

Multiple tiny hamartomas on the gums from Cowden disease with gingival overgrowth secondary to phenytoin. (Reproduced with permission from Richard P. Usatine, MD.)

FIGURE 42-3

Gingival overgrowth secondary to cyclosporine use for 1 year to treat severe plaque psoriasis. Note the blunted and thickened interdental papillae. (Reproduced with permission from Richard P. Usatine, MD.)

ETIOLOGY AND PATHOPHYSIOLOGY

  • Although the etiology of GO is not entirely known, risk factors known to contribute to GO include the following: nonspecific chronic inflammation associated with poor hygiene, hormonal changes (pregnancy), medications (calcium channel blockers, phenytoin, and cyclosporine), and systemic diseases (leukemia, sarcoidosis, and Crohn disease).

    • Studies suggest that phenytoin, cyclosporine, and nifedipine interact with epithelial keratinocytes, fibroblasts, and collagen to lead to an overgrowth of gingival tissue in susceptible individuals.2

    • More than 15 drugs have been shown to cause GO.

    • The most common nonreversible DIGO is caused by phenytoin (see Figures 42-1 and 42-2).

  • Histopathologically, tissue enlargement is the result of proliferation of fibroblasts, collagen, and chronic inflammatory cells.

RISK FACTORS

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.